The protease inhibitor (PI) ritonavir is a potent inhibitor of cytochrome P450 (CYP) 3A4 activity and frequently prescribed to boost the effectiveness of other PIs as part of highly active antiretroviral therapy. It is well established that ritonavir is capable of inducing iatrogenic Cushing syndrome (ICS) through a drug-drug interaction with inhaled fluticasone that leads to the inhibition of CYP3A activity. A rapidly increasing number of case reports are being published describing ICS induced by the interaction of ritonavir and injected corticosteroids, namely triamcinolone acetonide. A review of the current literature identified 15 cases (including the one reported here) of ICS and suppression of the hypothalamic-pituitary-adrenal axis after periradicular injection of triamcinolone acetonide. Considering an aging human immunodeficiency virus (HIV)-infected population an increasing number of patients will present with degenerative musculoskeletal disease and be seeking pain relief. Based on data reported in the literature and our own experience triamcinolone injections during ritonavir-based therapy should be avoided. After failure of all conservative therapeutic options methylprednisolone may represent a therapeutic alternative for steroid injections in HIV patients receiving PI-based antiviral therapy since it has to date not been associated with ICS.